Thunderstorm Wind, Hidalgo
- When
- August 31, 3:45 PM CST
- Where
- Hidalgo County, Mc Cook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 26.483, -98.400
The storms began to develop in the mid afternoon hours between 1 and 2 PM CST as the sea breeze boundary migrated westward from the Gulf of Mexico. Additional thunderstorms over northern Hidalgo and Starr counties began generating surface outflow boundaries near the original storm northeast of Raymondville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Clusters of severe thunderstorms moved through the Lower Rio Grande Valley of Texas causing damage to numerous trees, utility poles, railroad equipment, and buildings extending from Raymondville to Harlingen to McCook and Edinburg.The storms began to develop in the mid afternoon hours between 1 and 2 PM CST as the sea breeze boundary migrated westward from the Gulf of Mexico. Additional thunderstorms over northern Hidalgo and Starr counties began generating surface outflow boundaries near the original storm northeast of Raymondville. Of interesting note, several large dust devils had been observed by NWS meteorologists in Kenedy and Willacy counties in the early afternoon, suggesting that the surface air was quite unstable and sufficient rotation was available for tornadoes to form. As the outflow boundaries began to converge at Raymondville, the storm began producing severe wind gusts. The tornado moved through Raymondville, Texas at 450 PM CDT, lasting about two minutes, while the entire storm lasted from 445 PM until about 530 PM. The tornado touched down near 6th Street and San Francisco moving southwest along the railroad track and Business 77. The director of emergency management in Raymondville was a witness to the tornado and relayed the report to the police department. The tornado dissipated at the southern end of town and appears to have been the only tornado to form out of this storm. Spotter reports and damage survey crews noted isolated damage along the path with several trees and buildings sustaining minor damage. Rail gate crossings were twisted and broken apart along with several utility poles that were snapped apart several feet above the ground. Another tornado was reported just west of Combes, Texas. That tornado was short-lived and did not produce any damage. Elsewhere, reports of funnel clouds and a tornado were also received in Harlingen, Texas south of Raymondville. The tornado touched down in open farm land spinning up dust and some debris however no damage was reported with this twister.Additional storms generated severe winds around McCook, TX where minor damage was sustained to barns and smaller structures. Several reports of broken trees (6-8 inches in diameter) were also noted. At the intersection of M Road and Schunior, in Edinburg, TX, a series of high tension power poles were snapped of 10 to 12 feet above the ground. Oddly, no other structures in the vicinity sustained damage and it appears that the damage was caused by straight line severe thunderstorm wind gusts.Incidentally, several days prior to these severe thunderstorms, the Rio Grande Valley and northeast Mexico (state of Tamaulipas) had experienced record maximum temperatures ranging from 104 to 106 degrees Fahrenheit, due in large part to atmospheric subsidence caused by the effects of Hurricane Katrina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 2:04 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BROWNSVILLE TX 304 PM CDT WED AUG 31 2005 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE POPPED UP ON THE SEABREEZE THIS AFTERNOON. SEABREEZE AND OUTFLOW DOMINATED PRECIPITATION WILL MEANDER ROUND DEEP SOUTH TEXAS UNTIL PEAK HEATING WANES AROUND SUNSET. SEABREEZE ACTIVITY WILL CONTINUE DURING THE NEXT FEW DAYS AS AN UPPER LEVEL TROUGH WILL COMBINE WITH DEEP LLVL MOISTURE. UPPER RIDGING WILL MOVE IN FROM THE EAST ON MONDAY...ALONG WITH DECREASED MOISTURE. THIS SHOULD DECREASE RAIN CHANCES. MODELS ALSO SLOWLY DECREASE HIGH TEMPERATURES INTO EARLY NEXT WEEK AWAY FROM THE LAST FEW DAYS RECORD SETTERS AND BACK DOWN CLOSER TO NORMAL. && .MARINE... BUOY 42020 REPORTED A SOUTH WIND OF 10 TO 12 KNOTS WITH 3 FOOT SEAS. RIDGING WILL GRADUALLY BUILD OVER THE WESTERN GULF OF MEXICO AND PERSIST THROUGH THE NEXT FEW DAYS. THIS PATTERN WILL RESULT IN LOW TO MODERATE SEAS AND LIGHT TO MODERATE WINDS ALONG THE LOWER TEXAS COAST THROUGH THE END OF THE WEEK. && .AVIATION... VFR CONDITIONS WITH LIGHT TO MODERATE WINDS AND FEW TO SCATTERED CLOUDS WILL PREVAIL FOR MUCH OF THE NEXT 24 HOURS. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 82 92 81 93 81 / 10 20 10 20 10 BROWNSVILLE 78 97 78 96 77 / 10 20 0 30 10 HARLINGEN 78 98 77 99 77 / 10 20 10 30 10 MCALLEN 78 100 78 99 78 / 10 20 10 30 20 RIO GRANDE CITY 76 103 77 98 75 / 10 10 10 20 20 SOUTH PADRE ISLAND 82 91 81 92 82 / 10 20 10 20 10 && .BRO WATCHES/WARNINGS/ADVISORIES...NONE. && 64/65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 600 AM CDT WED AUG 31 2005 TXZ248>257-011100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 600 AM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES NEAR 111 DEGREES ARE EXPECTED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. MAXIMUM HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Brownsville radar (KBRO), 117 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
3 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475912, 5475908, 5475909, 5475911, 5475910, 5475913.